Paradoxical Worsening of Acne Due To Topical Steroid Misuse for Skin Whitening: A Case Report from Pakistan
Abstract
Misuse of topical corticosteroids for cosmetic skin whitening is a growing problem in South Asia, particularly in Pakistan, where fairness creams are easily available without regulation. Prolonged and unsupervised facial application of potent corticosteroids can lead to paradoxical dermatologic reactions. We report the case of a 24- year-old woman who developed painful inflammatory facial eruptions following five months of over-the- counter use of a fairness cream. Clinical examination revealed erythematous papules, pustules, and telangiectasias on the cheeks and forehead, without comedones. Chemical analysis of the cosmetic product identified clobetasol propionate 0.05%. A diagnosis of steroid-induced acneiform eruption was made. The patient improved significantly after discontinuation of the offending agent and treatment with oral doxycycline and topical metronidazole. This case highlights the harmful consequences of cosmetic steroid misuse and emphasizes the need for public awareness and stricter regulatory control.
Fields of Study & Subjects
Acne and Rosacea Treatments and Effects
Dermatology and Skin Diseases
Contact Dermatitis and Allergies
Publication details
- Journal / source
- Zenodo (CERN European Organization for Nuclear Research)
- Publication date
- 11 February 2026
- Language
- EN